Reversible Nephrogenic Diabetes Insipidus Induced by Lithium: A Case Report
Abstract
Lithium is an effective mood stabilizer but may cause nephrogenic diabetes insipidus (NDI) by impairing the renal collecting duct response to arginine vasopressin (AVP). We report a 52-year-old woman on long-term lithium therapy who presented with diarrhea, fatigue, polyuria, and confusion. Initial evaluation showed hypernatremia (serum sodium 156-159 mmol/L), low urine osmolality (101 mOsm/kg) despite serum osmolality of 286 mOsm/kg, daily urine output of 6.5-7.5 L, and a lithium level of 1.65 mmol/L. Renal function was preserved. Intravenous 5% dextrose was administered for free-water replacement. Bicarbonate and potassium supplementation were initiated based on blood gas and biochemical findings consistent with metabolic acidosis (pH: 7.33 and serum bicarbonate: 22.1 mmol/L) and hypokalemia, requiring potassium supplementation. Lithium was discontinued, and a thiazide-containing regimen was initiated. Without desmopressin, serum sodium normalized to 140 mmol/L within 72 h, urine output decreased to approximately 2 L/day, and mental status fully recovered. This case demonstrates that timely recognition and management of lithium-induced NDI may allow recovery of urinary concentrating ability.
Fields of Study & Subjects
Ion Transport and Channel Regulation
Electrolyte and hormonal disorders
Bipolar Disorder and Treatment
Publication details
- Journal / source
- Case Reports in Nephrology
- Publisher
- Wiley
- Volume
- 2026
- Issue
- 1
- Pages
- 9998067–9998067
- Publication date
- 1 January 2026
- Language
- EN